Advertisement

Science China Mathematics

, Volume 62, Issue 12, pp 2447–2462 | Cite as

Group actions on treelike compact spaces

  • Eli GlasnerEmail author
  • Michael Megrelishvili
Articles

Abstract

We show that group actions on many treelike compact spaces are not too complicated dynamically. We first observe that an old argument of Seidler (1990) implies that every action of a topological group G on a regular continuum is null and therefore also tame. As every local dendron is regular, one concludes that every action of G on a local dendron is null. We then use a more direct method to show that every continuous group action of G on a dendron is Rosenthal representable, hence also tame. Similar results are obtained for median pretrees. As a related result, we show that Helly’s selection principle can be extended to bounded monotone sequences defined on median pretrees (for example, dendrons or linearly ordered sets). Finally, we point out some applications of these results to continuous group actions on dendrites.

Keywords

amenable group dendrite dendron fragmentability median pretree proximal action Rosenthal Banach space tame dynamical system 

MSC(2010)

Primary 54H20 secondary 54H15, 22A25 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

This work was supported by the Israel Science Foundation (Grant No. ISF 668/13). Thanks are due to Nicolas Monod for enlightening conversations concerning tameness of actions on dendrites. We also thank him and the organizers of the conference entitled “Structure and Dynamics of Polish Groups”, held at the CIB in Lausanne, March 2018, for the invitation to participate in this conference. The successful conference contributed a great deal to the progress of this work. Thanks are due also to Jan van Mill for his helpful advice.

References

  1. 1.
    Abdalaoui E, Askri G, Marzougui H. Möbius disjointness conjecture for local dendrite maps. Nonlinearity, 2019, 32: 285–300MathSciNetCrossRefGoogle Scholar
  2. 2.
    Adeleke S A, Neumann P M. Relations Related to Betweenness: Their Structure and Automorphisms. Mem Amer Math Soc, 623. Providence: Amer Math Soc, 1998Google Scholar
  3. 3.
    Bankston P. Road systems and betweenness. Bull Math Sci, 2013, 3: 389–408MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bankston P. The antisymmetry betweenness axiom and Hausdorff continua. Topology Proc, 2015, 45: 1–27MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bowditch B H. Treelike Structures Arising from Continua and Convergence Groups. Mem Amer Math Soc, 662. Providence: Amer Math Soc, 1999Google Scholar
  6. 6.
    Charatonik J J, Charatonik W J. Dendrites. Aportaciones Mat Comun, 1998, 22: 227–253MathSciNetzbMATHGoogle Scholar
  7. 7.
    Duchesne B, Monod N. Group actions on dendrites and curves. Ann Inst Fourier (Grenoble), 2018, 68: 2277–2309MathSciNetCrossRefGoogle Scholar
  8. 8.
    Glasner E. The structure of tame minimal dynamical systems. Ergodic Theory Dynam Systems, 2007, 27: 1819–1837MathSciNetCrossRefGoogle Scholar
  9. 9.
    Glasner E. The structure of tame minimal dynamical systems for general groups. Invent Math, 2018, 211: 213–244MathSciNetCrossRefGoogle Scholar
  10. 10.
    Glasner E, Megrelishvili M. Linear representations of hereditarily non-sensitive dynamical systems. Colloq Math, 2006, 104: 223–283MathSciNetCrossRefGoogle Scholar
  11. 11.
    Glasner E, Megrelishvili M. Representations of dynamical systems on Banach spaces not containing 1. Trans Amer Math Soc, 2012, 364: 6395–6424MathSciNetCrossRefGoogle Scholar
  12. 12.
    Glasner E, Megrelishvili M. Representations of dynamical systems on Banach spaces. In: Recent Progress in General Topology III. Paris: Atlantis Press, 2014, 399–470CrossRefGoogle Scholar
  13. 13.
    Glasner E, Megrelishvili M. Eventual nonsensitivity and tame dynamical systems. ArXiv:1405.2588, 2014Google Scholar
  14. 14.
    Glasner E, Megrelishvili M. Circularly ordered dynamical systems. Monatsh Math, 2018, 185: 415–441MathSciNetCrossRefGoogle Scholar
  15. 15.
    Glasner E, Megrelishvili M. More on tame dynamical systems. In: Ergodic Theory and Dynamical Systems in Their Interactions with Arithmetics and Combinatorics. Berlin-Heidelberg: Springer, 2018, 351–392CrossRefGoogle Scholar
  16. 16.
    Glasner E, Megrelishvili M, Uspenskij V V. On metrizable enveloping semigroups. Israel J Math, 2008, 164: 317–332MathSciNetCrossRefGoogle Scholar
  17. 17.
    Glasner S. Topological dynamics and group theory. Trans Amer Math Soc, 1974, 187: 327–334MathSciNetCrossRefGoogle Scholar
  18. 18.
    Glasner S. Proximal flows. Lecture Notes in Mathematics, vol. 517. Heidelberg: Springer-Verlag, 1976CrossRefGoogle Scholar
  19. 19.
    Goodman T N T. Topological sequence entropy. Proc Lond Math Soc (3), 1974, 29: 331–350MathSciNetCrossRefGoogle Scholar
  20. 20.
    Huang W. Tame systems and scrambled pairs under an abelian group action. Ergod Theory Dynam Systems, 2006, 26: 1549–1567MathSciNetCrossRefGoogle Scholar
  21. 21.
    Huang W, Wang Z, Ye X. Measure complexity and Möbius disjointness. ArXiv:1707.06345, 2017Google Scholar
  22. 22.
    Kerr D, Li H. Independence in topological and C* -dynamics. Math Ann, 2007, 338: 869–926MathSciNetCrossRefGoogle Scholar
  23. 23.
    Köhler A. Enveloping semigroups for flows. Proc Roy Irish Acad Sect A, 1995, 95: 179–191MathSciNetzbMATHGoogle Scholar
  24. 24.
    Kuratowski K. Topology, vol. 2. New York: Academic Press, 1968Google Scholar
  25. 25.
    Kwiatkowska A. Universal minimal flows of generalized Ważewski dendrites. J Symbolic Logic, 2018, 83: 1618–1632MathSciNetCrossRefGoogle Scholar
  26. 26.
    Malyutin A V. Groups acting on dendrons (in Russian). Zap Nauchn Sem S-Peterburg Otdel Mat Inst Steklov (POMI), 2013, 415: 62–74; translation in J Math Sci (NY), 2016, 212: 558–565Google Scholar
  27. 27.
    Malyutin A V. Pretrees and the shadow topology (in Russian). Algebra i Analiz, 2014, 26: 45–118Google Scholar
  28. 28.
    Marzougui H, Naghmouchi I. Minimal sets for group actions on dendrites. Proc Amer Math Soc, 2016, 144: 4413–4425MathSciNetCrossRefGoogle Scholar
  29. 29.
    Marzougui H, Naghmouchi I. Minimal sets and orbit spaces for group actions on local dendrites. Math Z, 2019, in pressGoogle Scholar
  30. 30.
    Megrelishvili M. Fragmentability and representations of flows. Topology Proc, 2003, 27: 497–544MathSciNetzbMATHGoogle Scholar
  31. 31.
    Megrelishvili M. A note on tameness of families having bounded variation. Topology Appl, 2017, 217: 20–30MathSciNetCrossRefGoogle Scholar
  32. 32.
    Nachbin L. Topology and Order. Van Nostrand Mathematical Studies, 4. Princeton: Van Nostrand, 1965zbMATHGoogle Scholar
  33. 33.
    Naghmouchi I. Dynamical properties of monotone dendrite maps. Topology Appl, 2012, 159: 144–149MathSciNetCrossRefGoogle Scholar
  34. 34.
    Rosenthal H P. A characterization of Banach spaces containing 1. Proc Natl Acad Sci USA, 1974, 71: 2411–2413MathSciNetCrossRefGoogle Scholar
  35. 35.
    Seidler G T. The topological entropy of homeomorphisms on one-dimensional continua. Proc Amer Math Soc, 1990, 108: 1025–1030MathSciNetCrossRefGoogle Scholar
  36. 36.
    Shi E. Free subgroups of dendrite homeomorphism group. Topology Appl, 2012, 159: 2662–2668MathSciNetCrossRefGoogle Scholar
  37. 37.
    Shi E, Ye X. Periodic points for amenable group actions on dendrites. Proc Amer Math Soc, 2017, 145: 177–184MathSciNetCrossRefGoogle Scholar
  38. 38.
    Shi E, Ye X. Equicontinuity of minimal sets for amenable group actions on dendrites. ArXiv:1807.01667, 2018Google Scholar
  39. 39.
    Sholander M. Trees, lattices, order, and betweenness. Proc Amer Math Soc, 1952, 3: 369–381MathSciNetCrossRefGoogle Scholar
  40. 40.
    Van de Vel M L J. Theory of Convex Structures. Amsterdam: North-Holland, 1993zbMATHGoogle Scholar
  41. 41.
    van Dulst D. Characterizations of Banach Spaces not Containing 1. Amsterdam: Centrum voor Wiskunde en Informatica, 1989Google Scholar
  42. 42.
    van Mill J, Wattel E. Dendrons. In: Topology and Order Structures. Math Centre Tracts, 142. Amsterdam: Math Centrum, 1981, 29–81Google Scholar
  43. 43.
    Ward L E. Recent developments in dendritic spaces and related topics. In: Studies in Topology. New York: Academic Press, 1975, 601–647CrossRefGoogle Scholar
  44. 44.
    Ważewski T. Sur les courbes de Jordan ne renfermant aucune courbe simple fermée de Jordan. Ann Soc Polon Math, 1923, 2: 49–170zbMATHGoogle Scholar

Copyright information

© Science China Press and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsTel Aviv UniversityTel AvivIsrael
  2. 2.Department of MathematicsBar-Ilan UniversityRamat-GanIsrael

Personalised recommendations